Jump to section
Canada thistle is a native plant to regions of Europe and Asia but is considered noxious everywhere else. It produces nitrate, which can be toxic to your horse if ingested in large quantities. Symptoms of toxicity can range from weakness to convulsions and should be considered a serious medical condition. If treated properly and in a timely manner using medication and intravenous therapy, your horse has a fair prognosis of recovery.
Any type of breathing difficulty for your horse, or if your horse has blue mucous membranes it should be considered a medical emergency. You need to contact your veterinarian immediately.
Symptoms can include:
Extended exposure may cause:
Canada thistle is scientifically known as Cirsium arvense. It is a perennial plant that belongs to the Asteraceae family. It is considered a noxious weed in many places and has been introduced into the majority of areas. The only places it is naturally occurring is throughout northern Asia and Europe. It is also commonly known as Californian thistle, creeping thistle, corn thistle, field thistle, and perennial thistle.
Canada thistle produces nitrate which can be toxic to your horse in high doses. It is rare to have an outbreak of toxicity in more than one horse at a time. The estimated nitrate lethal dose is 61 grams to 152 grams per animal. Horses are considered the least susceptible animals to nitrate poisoning.
Your veterinarian’s first step will be to stabilize your horse’s condition. If he is experiencing respiratory distress or cyanotic mucous membranes, she may attempt to provide oxygen supplementation if available. This will give your horse the oxygen his system is being deprived of. If he is actively convulsing, the vet will administer medication to stop the convulsions and relax his system.
For a definitive diagnosis, your veterinarian will want to perform an assay test to detect any amount of nitrate within the blood or aqueous humor. Blood work will also be conducted to check for methemoglobinemia. She will also want general blood work in the form of a chemistry panel and complete blood cell count (CBC). The results will provide information on how his internal organs are functioning. She may want to perform other lab work pending the results of the CBC and chemistry.
If your horse is experiencing respiratory distress and/or cyanotic mucous membranes, your veterinarian will listen to his lungs via auscultation for any sounds of increased effort or abnormalities. She will listen carefully to each section of his lungs in order to determine in which part the issue is occurring. She may want to take radiographs of your horse’s lungs to rule out other possible causes of his symptoms, such as pneumonia. This will also give her a visual into his lungs to check for and rule out fluid, collapse, or blockage.
Your veterinarian will do what she can to stabilize your horse and stop his symptoms. But even with her most valiant efforts, your horse may die in from the severity of the Canada thistle toxicity. If so, a necropsy is highly recommended; it will allow the veterinarian to come to a proper diagnosis if she was unable to while he was still alive. By knowing the Canada thistle plant caused the poisoning, you can proceed to remove it from your property and prevent it from poisoning any of your other animals.
Step one will be to stabilize your horse’s condition if needed. Second, you will need to remove your horse from the source of Canada thistle immediately to prevent further ingestion. If your horse develops symptoms of poisoning your veterinarian can offer him supportive therapies to ease any discomfort and alleviate any distress. The best antidote to Canada thistle toxicity is intravenous 1% to 2% methylene blue, or 1 to 10mg/kg of bodyweight.
As soon as you notice your horse acting abnormally, it would be good to move him into a stall or enclosed area. It is extremely important you keep him as calm as possible as stress and anxiety can worsen his symptoms. Causing your horse to stress can cause him to be anoxic and can kill him very quickly.
Symptoms will be treated on an individual basis as each horse can have a variety of symptoms. Your veterinarian can offer medications and therapies in response to his needs. For respiratory distress and related symptoms, she can administer corticosteroids, diuretics, atropine, antibiotics, and antihistamines as needed.
The best form of treatment is prevention. You should avoid offering your horse nitrate rich food, especially in hungry animals. Also, keeping this plant out of your pasture and anywhere your horse has access to is helpful. Recovery from Canada thistle poisoning can vary but if addressed quickly and properly, it is commonly fair. There are many contributing factors is regards to your horse’s prognosis.
*Wag! may collect a share of sales or other compensation from the links on this page. Items are sold by the retailer, not Wag!.
© 2021 Wag Labs, Inc. All rights reserved.
Download the Wag! app
Download the Wag! app